Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 77, NWS Springfield, MO

May 2, 2019Howell County, Shannon County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 2, 2019, 12:13 AM CDT for Howell County, Shannon County, Texas County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2019, 12:13 AM CDT (05:13 UTC)
Expired
May 2, 2019, 1:00 AM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Howell County, MO, Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 145 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1603 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

220 
WUUS53 KSGF 020513
SVRSGF
MOC091-203-215-020600-
/O.NEW.KSGF.SV.W.0077.190502T0513Z-190502T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1213 AM CDT THU MAY 2 2019

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southwestern Shannon County in south central Missouri...
  Northeastern Howell County in south central Missouri...
  Southeastern Texas County in south central Missouri...

* Until 100 AM CDT.

* At 1213 AM CDT, a severe thunderstorm was located 8 miles southeast
  of Willow Springs, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mountain View...                  Birch Tree...
  Pomona...                         Montier...
  Peace Valley...                   Teresita...
  Arroll...                         Pine Crest...
  White Church...                   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3680 9191 3686 9197 3719 9178 3698 9147
TIME...MOT...LOC 0513Z 228DEG 30KT 3691 9186 

HAIL...1.00IN
WIND...60MPH
 
$$

Titus
2 follow-up statements
309 
WWUS53 KSGF 020542
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1242 AM CDT THU MAY 2 2019

MOC091-203-215-020600-
/O.CON.KSGF.SV.W.0077.000000T0000Z-190502T0600Z/
Shannon MO-Howell MO-Texas MO-
1242 AM CDT THU MAY 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHWESTERN SHANNON...NORTHEASTERN HOWELL AND SOUTHEASTERN TEXAS
COUNTIES...

At 1242 AM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Summersville to near Mountain View,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mountain View...                  Birch Tree...
Montier...                        Arroll...
Teresita...                       Pine Crest...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3690 9167 3710 9177 3715 9173 3698 9147
TIME...MOT...LOC 0542Z 225DEG 24KT 3709 9168 3697 9162 

HAIL...1.00IN
WIND...60MPH
 
$$

Titus
546 
WWUS53 KSGF 020550
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1250 AM CDT THU MAY 2 2019

MOC091-203-215-020600-
/O.EXP.KSGF.SV.W.0077.000000T0000Z-190502T0600Z/
Shannon MO-Howell MO-Texas MO-
1250 AM CDT THU MAY 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHANNON...
NORTHEASTERN HOWELL AND SOUTHEASTERN TEXAS COUNTIES WILL EXPIRE AT
100 AM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3690 9167 3710 9177 3715 9173 3698 9147
TIME...MOT...LOC 0550Z 228DEG 30KT 3713 9163 3701 9157 

$$

Titus

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 11:58 PM CDT, 15 minutes earlier.

Area forecast discussion, May 1, 11:58 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1158 PM CDT Wed May 1 2019

.SHORT TERM...(This evening through Thursday)
Issued at 238 PM CDT Wed May 1 2019

Main concerns in the near term will be with storm development late
this afternoon and tonight.

Atmosphere recovering from big cold pool push from last night's
convection. Shortwave ridge aloft is keeping things quiet in our
area. However, another upper level impulse/shortwave will move
northeast from the Red River reaching northeast OK by early evening.
Most guidance breaks out scattered convection over southeast
KS/northeast OK toward 00z/7pm. By this time, 2000-3000 j/kg cape
and around 30kts m/l 0-6km shear (KJLN vcnty from the HRRR) will
support either multicells or supercells this evening and overnight
as the shortwave continues to lift northeast through the region. In
general storm development will be more favored in/near the
convergence/frontal zone that extends from northeast OK into
southwest and central MO.  While hail/wind will be the main
potential hazards, couldn't rule out a tornado if the cells can
remain rooted near the sfc. Unlike yesterday, it looks the
convection will be more scattered in nature. Relying somewhat on the
HRRR for the near term fcst mixed with some consensus short term
guidance.

The frontal boundary is progged to shift south on Thursday and
overall better chances for shower/tstms will be more confined to
our southern cwfa. Another upper level impulse or remnant MCV will
move through southern MO during the afternoon with scattered
storms. Progged cape/instability is not expected to be as strong,
but mucape over 1000 j/kg will support hail and potentially a wind
threat if some sfc based cape can be realized.

Will extend the flash flood watch through the day Thursday. We have
watches and warnings everywhere along with most of our river
forecast points under warnings. It doesn't look like the precip will
be as widespread over the next couple of days, but we will have some
locally heavy rain with storm clusters.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 238 PM CDT Wed May 1 2019

Friday-Saturday: A shortwave over the eastern Rockies now will lift
northeast, and another now moving into the Pacific northwest will
move into the central/northern Rockies Thu night and into the
Midwest and MO Fri night. The sfc front will lift back to the north
Fri. Showers/tstms will develop ahead of the shortwave before ending
Fri night. Progged instability doesn't look too impressive at this
point, but we don't need the additional rainfall. Will continue to
monitor hydro through this period. The precip should finally exit
off to the east Sat. Total rainfall in the forecast through
Sat generally ranges one inch in the northwest cwfa to two inches
in the southeast.

Sunday: Looks quiet with sfc high pressure.

Sunday night-Wednesday: Sfc low pressure moves into the western
Plains w/moisture return into the Plains. Flat ridging aloft will
amplify over the central CONUS as a closed upper low develops over
the southwest. Convective coverage may be more limited but will
continue rain chances through this period with above normal
temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1153 PM CDT Wed May 1 2019

Frontal boundary was located just to the west of the CWA late this
evening. Strongest convection associated with squall line will
remain south of the area, but will see some convection east of the
terminals overnight. Still seeing some convection northwest of the
area and north of the frontal boundary across Kansas and some
short term models do bring this in overnight. Keeping the TAFS dry
for now as models have not initialized very well. Should see front
slowly track east across the area today and will see stratus
building in behind the front with MVFR/IFR ceilings expected.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday evening for MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...Flash Flood Watch through Thursday evening for KSZ073-097-101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, May 1, 8:06 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
806 PM CDT Wed May 1 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
806 PM CDT Wed May 1 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated flooding risk.
  Elevated lightning risk.

DISCUSSION...

Scattered thunderstorms can be expected to develop, mostly after
8 pm. There is a chance that a few supercell thunderstorms could
develop in northeast Oklahoma and move into portions of
southeastern Kansas and southwestern Missouri. If this scenario
occurs, large hail to the size of golf balls, damaging winds, and
an isolated tornado would be possible.

The storms are expected to be more scattered or less widespread
in nature versus yesterday, but areas of heavy rainfall will also
be possible. Flooding of numerous creeks, streams, and low water
crossings will continue across the Missouri Ozarks through
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will then persist into Thursday with a few strong
to marginally severe storms possible mainly south of the
Interstate 44 corridor. The main potential hazards will be hail
to
the size of quarters and locally damaging winds. Residual
flooding will also likely persist.

The risk for thunderstorms will then persist into Friday with
more storms then possible from Sunday night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Local storm report, May 1, 8:03 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
803 PM CDT WED MAY 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TORNADO          2 NW WILLARD            37.33N 93.46W
04/30/2019                   GREENE             MO   NWS STORM SURVEY

            CORRECTS PREVIOUS TORNADO REPORT FROM 2 NW
            WILLARD. AN NWS STORM SURVEY CONFIRMED AN
            EF1 TORNADO THAT TRACKED FROM 2 MILES NW OF
            WILLARD, MO TO 2 MILES N OF WILLARD. MAXIMUM
            WIND GUSTS WERE ESTIMATED AT 100 MPH, WITH
            AN ESTIMATED PATH WIDTH OF 200 YARDS AND A
            PATH LENGTH OF 2 MILES. THE TORNADO STARTED
            AT 8:15 PM AND LIFTED AROUND 8:17 PM. A
            SWATH OF 60-70 MPH STRAIGHT LINE WINDS WAS
            NOTED JUST SOUTH OF THE TORNADO TRACK.
            NUMEROUS TREES WERE UPROOTED/SNAPPED.

&&

TITUS
Local storm report, May 1, 8:27 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
827 PM CDT WED MAY 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     TSTM WND DMG     5 WSW BUCYRUS           37.31N 92.10W
04/30/2019                   TEXAS              MO   EMERGENCY MNGR

            HUNDREDS OF TREES DOWNED, MAINLY IN THE SAME
            DIRECTION FROM SOUTHWEST TO NORTHEAST.
            DELAYED REPORT. TIME ESTIMATED BY RADAR.

&&
Special weather statement, May 1, 10:08 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Springfield MO
1008 PM CDT WED MAY 1 2019

MOZ067-020345-
St. Clair MO-
1008 PM CDT WED MAY 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR COUNTY
UNTIL 1045 PM CDT...

At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lowry City, or 15 miles south of Clinton, moving northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Truman Lake...                    Lowry City...

LAT...LON 3821 9351 3820 9350 3816 9350 3809 9372
      3814 9379 3821 9375 3820 9356 3822 9357
TIME...MOT...LOC 0307Z 231DEG 18KT 3815 9370

Titus
Special weather statement, May 1, 10:30 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Springfield MO
1030 PM CDT WED MAY 1 2019

KSZ073-020415-
Bourbon KS-
1030 PM CDT WED MAY 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOURBON COUNTY UNTIL
1115 PM CDT...

At 1030 PM CDT, Doppler radar was tracking a strong thunderstorm near
Redfield, or 7 miles west of Fort Scott, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Scott...                     Marmaton...
Redfield...                       Devon...
Hammond...

LAT...LON 3804 9462 3803 9461 3782 9461 3781 9462
      3781 9493 3789 9495
TIME...MOT...LOC 0330Z 253DEG 18KT 3787 9485

Titus
Special weather statement, May 1, 10:35 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Springfield MO
1035 PM CDT WED MAY 1 2019

MOZ055-020415-
Benton MO-
1035 PM CDT WED MAY 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BENTON COUNTY UNTIL
1115 PM CDT...

At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Lowry City, or 10 miles west of Warsaw, moving
northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Truman State Park...              Truman Lake...
Warsaw...                         Palo Pinto...
Racket...                         Whitakerville...

LAT...LON 3824 9331 3816 9350 3820 9350 3821 9353
      3847 9351
TIME...MOT...LOC 0335Z 227DEG 17KT 3824 9358

Titus
Local storm report, May 1, 10:40 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1040 PM CDT WED MAY 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     TSTM WND DMG     3 S EDGAR SPRINGS       37.67N 91.86W
04/30/2019                   PHELPS             MO   PUBLIC

            SEVERAL LARGE TREES DOWNED WITH SOME TOPS OF
            TREES TWISTED. SOUTH OF HWY H. REPORT
            RELAYED VIA SOCIAL MEDIA. DELAYED REPORT.

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 10:08 PM CDTSpecial Weather StatementSGFSt. Clair37 min
May 1, 10:35 PM CDTSpecial Weather StatementSGFBenton40 min
May 1, 11:02 PM CDTSevere Thunderstorm WarningSGFVernon32 min
May 2, 12:23 AM CDTSpecial Weather StatementSGFPulaski52 min
May 2, 1:44 AM CDTSpecial Weather StatementSGFPhelps31 min
May 2, 2:54 AM CDTSpecial Weather StatementSGFBarry, Stone, Taney51 min
May 2, 5:26 AM CDTRiver Flood WarningSGFLaclede38 hr
May 2, 10:12 AM CDTAreal Flood WarningSGFChristian, Taney12 hr
May 2, 10:23 AM CDTRiver Flood WarningSGFShannon30 hr
May 2, 10:23 AM CDTRiver Flood WarningSGFShannon47 hr
May 2, 10:30 AM CDTAreal Flood WarningSGFDent, Douglas, Howell, Oregon, Phelps, Shannon and 1 more24 hr
May 2, 10:44 AM CDTAreal Flood WarningSGFBarton, Jasper, Newton8 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.